Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 8, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Apr 9, 2021, 3:21 AM MDT for Perkins County, Ziebach County, South Dakota. It took effect at Apr 9, 2021, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2021, 3:21 AM MDT (09:21 UTC)
- In effect from
- Apr 9, 2021, 1:00 PM MDT
- Expired
- Apr 9, 2021, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
Counties Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 137 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3131 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258 WWUS83 KUNR 090921 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 321 AM MDT Fri Apr 9 2021 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328 AND 330... .Strong winds will persist today behind the passage of a cold front. Northwesterly winds of 20 to 35 mph, with gusts to 50 mph, can be expected. Skies will clear during the midday and early afternoon hours, with drier air moving into the area. Relative humidities will drop to 15 to 20 percent in the afternoon. The combination of wind and low humidity will produce a period of critical or near critical fire weather conditions later this afternoon. SDZ328-330-100030- /O.NEW.KUNR.FW.W.0008.210409T1900Z-210410T0100Z/ Perkins County-Ziebach County- 321 AM MDT Fri Apr 9 2021 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328 AND 330... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 328 Perkins County and 330 Ziebach County. * WINDS...Northwest 20 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent later this afternoon. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
308 WWUS83 KUNR 091924 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 124 PM MDT Fri Apr 9 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328 AND 330... .Strong winds will persist this afternoon behind the passage of a cold front. Northwesterly winds of 20 to 35 mph, with gusts to 50 mph, can be expected. Relative humidities will drop to 15 to 20 percent this afternoon. The combination of wind and low humidity will produce a period of critical or near critical fire weather conditions through early evening. SDZ328-330-100100- /O.CON.KUNR.FW.W.0008.000000T0000Z-210410T0100Z/ Perkins County-Ziebach County- 124 PM MDT Fri Apr 9 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328 AND 330... * AFFECTED AREA...Fire Weather Zones 328 Perkins County and 330 Ziebach County. * WINDS...Northwest 20 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent this afternoon and early evening. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
336 WWUS83 KUNR 100108 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 708 PM MDT Fri Apr 9 2021 SDZ328-330-100215- /O.EXP.KUNR.FW.W.0008.000000T0000Z-210410T0100Z/ Perkins County-Ziebach County- 708 PM MDT Fri Apr 9 2021 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 328 AND 330... Red flag conditions have ended across the area. Winds will continued to decrease through the evening and the humidity will slowly increase. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Apr 9, 2:55 AM MDT, 26 minutes earlier.
Area forecast discussion, Apr 9, 2:55 AM MDT, 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
255 AM MDT Fri Apr 9 2021
.DISCUSSION...(Today Through Thursday)
Issued at 255 AM MDT Fri Apr 9 2021
Strong cold front is moving through central SD at this time, with
very gusty winds behind it across much of the western SD plains.
Trailing shortwave is moving through eastern MT and northeast WY,
with rain and snow now across far northeast WY into the northern
Black Hills and far northwest SD. Upslope enhancement over the
north and northwest facing slopes is producing heavier snowfall.
Temps are in 30s and 40s across the area.
Winds will generally remain on the strong side through much of today
as colder air continues to push in this morning, especially across
the SD plains. Wind gusts of 45 to 55 mph can be expected over the
northwest and west central SD plains through mid afternoon. Have
decided to convert the Penn Co plains and southern Meade Co to a
high wind warning, where a few gusts to around 60 mph are likely.
Winds will gradually diminish late in the afternoon and especially
this evening.
Snow will continue across the northern Black Hills area and far
northeast WY through the early morning hours, heavy at times over
the favored areas. Snow will start to taper off by late morning as
drier air pushes into the area and the shortwave trough shifts
eastward. Still looks like totals of 4 to 8 inches across areas from
Lead to Cheyenne Crossing and O'Neill Pass, with lesser amounts
generally elsewhere. Further east, areas of light rain and snow will
develop this morning, especially from the Pine Ridge into parts of
central SD. Some light snow accumulations are possible over the Pine
Ridge later this morning. Conditions will improve by late afternoon.
The weekend looks to be a mixed bag, with Saturday very nice and
Sunday much cooler, unsettled and windy. Warmer air will return for
Saturday, albeit briefly, with highs in the 60s to around 70
degrees. The next cold front will move through Saturday night, with
gusty winds returning and temperatures dropping to below average
levels for Sunday. Some showers are possible with trailing
shortwave, but this system will track further north across the
Northern Plains, so better chances will be across northwest SD to
possibly the northern Black Hills.
Next week will be cool, with below average temperatures through the
week. Highs will mostly be in the 40s and lower 50s. Large upper
trough will settle across the western into central US. The first
half of the week looks to be mainly dry, but at least breezy during
the daytime hours. Upper low is likely to develop within the trough
over the Great Basin region by midweek, and then slowly track east
across the Rockies toward late week. This should bring increase
chances for rain and snow Wednesday over western areas and across
much of the area Thursday and Friday.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1043 PM MDT Thu Apr 8 2021
Cold fropa has cleared the Black Hills region and conts to push
quickly east. Wind gusts exceeding 55kts are common with initial
push behind front. Gusty NW winds will linger 09/20z before
quickly diminishing across terminal locations. MVFR/IFR conds will
be possible in KGCC vcnty with -sn br through 09/12z before
ending. Isold pockets of -sn are possible in the KRAP terminal
vcnty...but majority of snow will be confined to northern Black
Hills through 09/15z.
&&
.FIRE WEATHER...
Issued At 255 AM MDT Fri Apr 9 2021
Elevated fire weather conditions are expected across a good
portion of the plains over the next couple of days. Gusty winds
will continue today over much of the plains, especially the
northwest and west central SD plains. This combined with RH's
dropping to around 20 percent will produce very high to extreme
grassland fire danger. Will issue a red flag warning for Perkins
and Ziebach counties, where RH's could drop to near 15 percent
later this afternoon.
On Saturday, warm conditions will return briefly, with RH's dropping
to 15 to 20 percent in most areas. Winds still look to be on the
lighter side for the most part, 10 to 15 mph, with gusts to around
20 mph in some areas during the afternoon. Will continue to monitor.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon MDT today for SDZ025.
Wind Advisory until 4 PM MDT this afternoon for SDZ001-002-
012>014-026-030-032-043-072-074.
Red Flag Warning from 1 PM this afternoon to 7 PM MDT this
evening for SDZ328-330.
High Wind Warning until 4 PM MDT this afternoon for SDZ031-073.
Winter Storm Warning until noon MDT today for SDZ024.
WY...Winter Weather Advisory until noon MDT today for WYZ056-057-071.
&&
DISCUSSION...26
AVIATION...Hintz
FIRE WEATHER...26Hazardous weather outlook, Apr 8, 4:35 AM MDT, 22 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 435 AM MDT Thu Apr 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091045- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 435 AM MDT Thu Apr 8 2021 /535 AM CDT Thu Apr 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected today with minimum relative humidities as low as 15 percent. A strong cold front will cross the area tonight, brining gusty northwest winds. Several inches of snow is expected in the northern Black Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty northwest winds will continue on Friday, especially on the plains. Accumulating snow will continue in the morning over the northern Black Hills, then decrease in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Apr 8, 10:05 PM MDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 PM MDT THU APR 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
04/08/2021 M56 MPH HARDING SD ASOS
0945 PM NON-TSTM WND GST 12 WSW CASTLE ROCK 44.92N 103.66W
04/08/2021 M51 MPH BUTTE SD MESONET
0952 PM NON-TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
04/08/2021 M56 MPH PENNINGTON SD OFFICIAL NWS OBS
&&
CALDERONLocal storm report, Apr 8, 11:10 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 PM MDT THU APR 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
04/08/2021 M69 MPH PENNINGTON SD ASOS
1005 PM NON-TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
04/08/2021 M50 MPH CAMPBELL WY MESONET
1006 PM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
04/08/2021 M57 MPH PENNINGTON SD MESONET
1006 PM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
04/08/2021 M51 MPH MEADE SD MESONET
1021 PM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
04/08/2021 M58 MPH PENNINGTON SD MESONET
1036 PM NON-TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
04/08/2021 M53 MPH PENNINGTON SD MESONET
1046 PM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
04/08/2021 M63 MPH PENNINGTON SD MESONET
&&
JJLocal storm report, Apr 9, 12:32 AM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1232 AM MDT FRI APR 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM NON-TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
04/08/2021 M51 MPH CAMPBELL WY MESONET
1114 PM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
04/08/2021 M50 MPH PENNINGTON SD MESONET
1120 PM NON-TSTM WND GST 8 S WALL 43.88N 102.24W
04/08/2021 M52 MPH PENNINGTON SD MESONET
1145 PM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
04/08/2021 M56 MPH HARDING SD ASOS
1154 PM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
04/08/2021 M55 MPH PENNINGTON SD MESONET
&&
JJLocal storm report, Apr 9, 1:28 AM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
128 AM MDT FRI APR 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM NON-TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
04/09/2021 M50 MPH JACKSON SD MESONET
1206 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
04/09/2021 M55 MPH HARDING SD ASOS
1220 AM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
04/09/2021 M51 MPH PENNINGTON SD MESONET
1220 AM NON-TSTM WND GST 8 S WALL 43.88N 102.24W
04/09/2021 M50 MPH PENNINGTON SD MESONET
1225 AM NON-TSTM WND GST 13 SSW REVA 45.36N 103.16W
04/09/2021 M51 MPH HARDING SD MESONET
1235 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
04/09/2021 M57 MPH PENNINGTON SD MESONET
1245 AM NON-TSTM WND GST 7 NNE RALPH 45.86N 102.98W
04/09/2021 M51 MPH HARDING SD MESONET
1248 AM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
04/09/2021 M52 MPH PENNINGTON SD ASOS
1250 AM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
04/09/2021 M51 MPH MEADE SD MESONET
1250 AM NON-TSTM WND GST 8 N REDIG 45.38N 103.55W
04/09/2021 M55 MPH HARDING SD MESONET
&&
JJLocal storm report, Apr 9, 2:16 AM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
216 AM MDT FRI APR 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
04/09/2021 M57 MPH MEADE SD MESONET
0115 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
04/09/2021 M55 MPH HARDING SD ASOS
0120 AM NON-TSTM WND GST 8 S WALL 43.88N 102.24W
04/09/2021 M53 MPH PENNINGTON SD MESONET
0120 AM NON-TSTM WND GST 8 N REDIG 45.38N 103.55W
04/09/2021 M56 MPH HARDING SD MESONET
0120 AM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
04/09/2021 M58 MPH PENNINGTON SD ASOS
0135 AM NON-TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
04/09/2021 M55 MPH PENNINGTON SD MESONET
0145 AM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
04/09/2021 M53 MPH PENNINGTON SD MESONET
0150 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
04/09/2021 M62 MPH PENNINGTON SD MESONET
0150 AM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
04/09/2021 M57 MPH PENNINGTON SD MESONET
0152 AM NON-TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
04/09/2021 M56 MPH PENNINGTON SD OFFICIAL NWS OBS
&&
JJLocal storm report, Apr 9, 3:07 AM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT FRI APR 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM NON-TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
04/09/2021 M60 MPH PENNINGTON SD ASOS
0205 AM NON-TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
04/09/2021 M65 MPH PENNINGTON SD MESONET
0205 AM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
04/09/2021 M62 MPH PENNINGTON SD MESONET
0205 AM NON-TSTM WND GST ELLSWORTH AFB 44.16N 103.10W
04/09/2021 M56 MPH MEADE SD OTHER FEDERAL
0205 AM NON-TSTM WND GST 1 W BOX ELDER 44.12N 103.09W
04/09/2021 M53 MPH PENNINGTON SD MESONET
0205 AM NON-TSTM WND GST 1 ENE MUD BUTTE 45.01N 102.86W
04/09/2021 M50 MPH MEADE SD MESONET
0215 AM NON-TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
04/09/2021 M61 MPH PENNINGTON SD MESONET
0220 AM NON-TSTM WND GST 8 S WALL 43.88N 102.24W
04/09/2021 M57 MPH PENNINGTON SD MESONET
0225 AM NON-TSTM WND GST 3 E PHILIP 44.05N 101.60W
04/09/2021 M59 MPH HAAKON SD ASOS
0225 AM NON-TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
04/09/2021 M51 MPH JACKSON SD MESONET
0238 AM NON-TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
04/09/2021 M52 MPH PENNINGTON SD OFFICIAL NWS OBS
0245 AM NON-TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
04/09/2021 M50 MPH CUSTER SD MESONET
0245 AM NON-TSTM WND GST 1 NE MIDLAND 44.08N 101.14W
04/09/2021 M51 MPH HAAKON SD MESONET
&&
JJThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:43 AM MDT | High Wind Warning | UNR | Meade, Pennington | 12 hr |
Nearby
Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.